Colorado, 2017Dense Fog in Colorado, September 1, 2017
September 1, 2017 · NWS GJT · 1 event in 1 county or zone
Residual low level moisture in the wake of a departing upper level disturbance allowed dense fog to form in the Upper Yampa River Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual low level moisture in the wake of a departing upper level disturbance allowed dense fog to form in the Upper Yampa River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 2:24 AM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 1, 2:24 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
324 AM MDT Fri Sep 1 2017
.SHORT TERM...(Today through Saturday)
Issued at 236 AM MDT Fri Sep 1 2017
The upper level trough will continue to drag across the southern
half of the area, making slow progress to the east and south.
WV satellite imagery shows frontolysis occurring at all levels so
uplift from the trough is minimal. Isolated to scattered showers
and a few thunderstorms are expected over the San Juan mountains
this afternoon and evening. Further north and west cooler
temperatures and more stable conditions will continue spreading
over the area.
After midnight tonight the trough should be south of the CO and UT
borders and closed high pressure will once again take hold over
the Great Basin. Expect drier and more stable conditions Saturday.
.LONG TERM...(Saturday night through Thursday)
Issued at 236 AM MDT Fri Sep 1 2017
The strong ridge over the Great Basin will remain the dominant
weather feature over the western U.S. through Monday. Monday night
the GFS drops a cold front and strong upper trough down the front
range and this pushes the Great Basin ridge to the west. Scattered
storms should develop along the Continental Divide Tuesday.
Wednesday and Thursday the western ridge takes over again though
the trend seems to call for moderately strong troughs to move out
of the PACNW and into the northern Rockies. These trough will push
the ridge south and west and carry moisture into the area toward
the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 236 AM MDT Fri Sep 1 2017
VFR conditions will prevail at all the TAF sites for the next 24
hours. Isolated to scattered showers and thunderstorms are
expected over the San Juan mountains through about 05z. KDRO has a
small chance for outflow wind gusts to about 35 mph
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Sep 1, 1:34 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
234 AM MDT Fri Sep 1 2017
COZ001>014-017>023-UTZ022>025-027>029-020845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
234 AM MDT Fri Sep 1 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A disturbance will continue moving through the southern half of
the area today and tonight bringing isolated to scattered showers
and a few thunderstorms to mainly the San Juan mountains. The
main threat from these storms will be cloud to ground lightning
and outflow winds to 40 MPH.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High pressure and drier conditions will move back into the area
with only isolated mountain showers and thunderstorms expected
each afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Fog, Upper Yampa River Basin
- When
- September 1, 5:15 AM MST to 6:15 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- AWOS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Dense fog occurred across portions of the Upper Yampa River Basin along Colorado Highway 40, as well as the the Steamboat Springs Airport where the visibility dropped down to a quarter mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, September 1, 20171 injured · $51,000 · 52 kt wind · 4 events
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- Hail and Damaging Winds in Florida, September 1, 2017$2,000 · 52 kt wind · 17 events
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Montana, September 1 to 30, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713038.